Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 116, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 13, 2007, 6:16 AM CDT for Lyon County, Osage County, Wabaunsee County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2007, 6:16 AM CDT (11:16 UTC)
- Expired
- Oct 13, 2007, 7:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Lyon County, KS, Osage County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 6:19 AM CDT | HAIL 0.88 | 3 S Harveyville, KS | 2 INCHES OF STORM TOTAL RAIN ALSO REPORTED. |
| Oct 13, 6:21 AM CDT | HAIL 1 | 2 W Burlingame, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 131116
SVRTOP
KSC111-139-197-131200-
/O.NEW.KTOP.SV.W.0116.071013T1116Z-071013T1200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
616 AM CDT SAT OCT 13 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 700 AM CDT
* AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
SOUTH OF HARVEYVILLE...OR ABOUT 25 MILES NORTHEAST OF EMPORIA...
MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
BURLINGAME...
SCRANTON...
CARBONDALE...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 151 AND 164.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3886 9589 3886 9580 3886 9572 3883 9569
3875 9570 3870 9578 3870 9587 3870 9598
3873 9604 3878 9602
TIME...MOT...LOC 1116Z 267DEG 35KT 3873 9596
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:08 AM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Oct 13, 3:08 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 308 AM CDT SAT OCT 13 2007 .DISCUSSION... MAIN FORECAST CONCERNS REMAIN WITH UPPER LEVEL LOW PRESSURE SYSTEM AND THE ATTENDANT WEATHER THROUGH EARLY NEXT WEEK. EARLY THIS MORNING...SCATTERED CONVECTION CONTINUES TO DEVELOP AND SPREAD FROM WEST TO EAST...MAINLY ACROSS THE NORTHERN 2/3RDS OF THE CWA. THIS ACTIVITY WAS DEVELOPING MAINLY ALONG AND NORTH OF A SURFACE WARM FRONT THAT STRETCHED SOUTH AND SOUTHWEST OF THE CWA WITH GOOD ISENTROPIC LIFT PRESENT. ANTICIPATE SIMILAR SCENARIO TO CONTINUE THROUGH MIDDAY OVER MOST OF THE REGION. WARM FRONT WILL SLOWLY LIFT NORTHWARD DURING THE DAY AND LIKEWISE PROBABILITY OF PRECIPITATION WILL DECREASE TO THE SOUTH OF THE BOUNDARY. BEST CHANCE OF CONVECTION WILL BE CONFINED TO THE NORTHERN HALF OF THE CWA THIS AFTERNOON AND EVENING. MIGHT SEE A LULL IN ACTIVITY OVERNIGHT TONIGHT FROM A COVERAGE SENSE. MODEL CONSENSUS FAVORS IN DEVELOPING ELEVATED CONVECTION OVER THE CWA SUNDAY MORNING/AFTERNOON WELL AHEAD OF SURFACE FEATURES AND THIS SEEMS REASONABLE WITH APPROACHING FORCING AND STRONG JET DYNAMICS ALOFT. THE POTENTIAL ELEVATED CONVECTION AND ASSOCIATED CLOUD COVER WILL PLAY A ROLE IN SHAPING THE INTENSITY OF CONVECTION EXPECTED FOR SUNDAY LATE AFTERNOON/EVENING/NIGHT THAT WILL DEVELOP/MOVE INTO THE CWA FROM THE WEST. ROBUST CONVECTION SHOULD DEVELOP ALONG A DRYLINE FROM SITKA TO HAYS KANSAS MID AFTERNOON SUNDAY. HOW MUCH INSTABILITY AVAILABLE WILL BE DETERMINED BY THE AFOREMENTIONED ELEVATED CONVECTION. THE ELEVATED NATURE OF THE PREFRONTAL CONVECTION SUGGESTS THE MAIN HAZARD BEING AT BEST MARGINALLY SEVERE HAIL. FURTHER WEST ACROSS THE WESTERN HALF OF THE CWA...STORMS WILL HAVE A SLIGHTLY GREATER POTENTIAL FOR ENHANCED STRONG TO SEVERE WEATHER. WILL CONTINUE TO MONITOR EVOLUTION OF MESOSCALE DETAILS AS TIME DRAWS CLOSER. UPPER LOW SLOW TO MOVE OUT WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED ON MONDAY...ALBEIT SEVERE WEATHER POTENTIAL LOOKS LOW. SCATTERED SHOWERS WILL CLING TO THE EASTERN SECTIONS OF THE CWA ON TUESDAY...BEFORE CLEARING FROM WEST TO EAST. TEMPERATURES...SKY...TD AND WIND WERE ALL ALTERED THROUGH TUESDAY TO ACCOUNT FOR CURRENT THINKING. NO CHANGES MADE TO THE EXTENDED. BLAIR AVIATION... TAF SITES HAVE RETAINED A BROKEN CEILING OF 7000FT OUTSIDE OF THUNDERSTORM AREAS. EXPECT THE POTENTIAL FOR OCCASIONAL THUNDERSTORMS THROUGH MORNING WITH REDUCED VISIBILITY BELOW 3 MILES...GUSTY OUTFLOW WINDS AND SMALL HAIL WITH THE MOST ROBUST ACTIVITY. REFER TO FORECAST DISCUSSION ABOVE FOR ADDITIONAL DETAILS. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Oct 13, 6:02 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 602 AM CDT SAT OCT 13 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-141115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 602 AM CDT SAT OCT 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE THIS MORNING INTO THE AFTERNOON HOURS. A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO QUARTER SIZE AND DAMAGING WINDS UP TO 60 MPH. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE MOST ROBUST ACTIVITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY AND MONDAY AS AN UPPER LEVEL STORM SYSTEM SLOWLY EJECTS INTO THE CENTRAL PLAINS. SUFFICIENT INSTABILITY...WIND SHEAR...AND MOISTURE WILL BE IN PLACE ON SUNDAY AFTERNOON AND EVENING FOR THE POTENTIAL FOR STRONG TO SEVERE STORMS. THE NEXT ROUND OF THUNDERSTORMS WILL ARRIVE ON WEDNESDAY INTO THURSDAY AS YET ANOTHER UPPER LEVEL DISTURBANCE MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS MORNING INTO THE AFTERNOON. BLAIR
In the hours before
Special weather statement, Oct 13, 5:14 AM CDT, 1 hour 2 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 514 AM CDT SAT OCT 13 2007 KSZ010-011-131045- MARSHALL-NEMAHA- 514 AM CDT SAT OCT 13 2007 THROUGH 545 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 40 MPH ACROSS PORTIONS OF NEMAHA AND MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE VERMILLION...AXTELL...BAILEYVILLE AND SENECA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Oct 13, 5:17 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
517 AM CDT SAT OCT 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 AM HAIL PAXICO 39.07N 96.17W
10/13/2007 M1.00 INCH WABAUNSEE KS TRAINED SPOTTER
&&
SBLAIRLocal storm report, Oct 13, 5:22 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
522 AM CDT SAT OCT 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HAIL PAXICO 39.07N 96.17W
10/13/2007 M0.75 INCH WABAUNSEE KS TRAINED SPOTTER
&&
SBLAIRSpecial weather statement, Oct 13, 5:41 AM CDT, 35 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 541 AM CDT SAT OCT 13 2007 KSZ026-039-040-131115- DOUGLAS-JEFFERSON-SHAWNEE- 541 AM CDT SAT OCT 13 2007 THROUGH 615 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF JEFFERSON...SHAWNEE AND DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND CONTINUOUS DEADLY LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE NORTHEASTERN TOPEKA...TECUMSEH...GRANTVILLE...MERIDEN...LECOMPTON...PERRY...PERRY LAKE... AND OZAWKIE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 169 AND 193 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 350 AND 355 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Oct 13, 5:46 AM CDT, 30 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 546 AM CDT SAT OCT 13 2007 KSZ055-131115- OSAGE- 546 AM CDT SAT OCT 13 2007 THROUGH 615 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF WESTERN OSAGE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE BURLINGAME...SCRANTON AND CARBONDALE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BLAIR
Local storm report, Oct 13, 6:01 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 AM CDT SAT OCT 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 AM HAIL BURLINGAME 38.75N 95.83W
10/13/2007 E1.75 INCH OSAGE KS TRAINED SPOTTER
HAIL UP TO THE SIZE OF GOLF BALLS FALLING IN BURLINGAME.
&&
EKThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 10:06 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 22 min |
| Oct 13, 1:45 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 18 min |
| Oct 13, 3:46 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 29 min |
| Oct 13, 4:18 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 27 min |
| Oct 13, 4:58 AM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 32 min |
| Oct 13, 5:56 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 34 min |
| Oct 13, 8:25 AM CDT | Flash Flood Warning | TOP | Jefferson | 4 hr |
| Oct 13, 8:33 AM CDT | Flash Flood Warning | TOP | Brown, Marshall, Nemaha | 4 hr |
| Oct 13, 5:38 PM CDT | River Flood Warning | TOP | Marshall | 67 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.